Alert archive / Nebraska / Red Flag Warnings in 2016

Red Flag Warning 5, NWS Omaha, NE

March 21, 20169 counties in Nebraska

NWS Omaha, NE issued this red flag warning at Mar 21, 2016, 10:57 AM CDT for 9 counties in Nebraska. It took effect at Mar 21, 2016, 2:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2016, 10:57 AM CDT (15:57 UTC)
In effect from
Mar 21, 2016, 2:00 PM CDT
Expired
Mar 21, 2016, 7:00 PM CDT
In force
5 hr
Issued by
NWS Omaha, NE

Counties Antelope County, NE, Boone County, NE, Cedar County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Stanton County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS83 KOAX 211557
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1057 AM CDT MON MAR 21 2016

NEZ011-012-016>018-030>032-042-220000-
/O.NEW.KOAX.FW.W.0005.160321T1900Z-160322T0000Z/
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
1057 AM CDT MON MAR 21 2016

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR A PORTION
OF NORTHEAST NEBRASKA...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 011 KNOX...
  FIRE WEATHER ZONE 012 CEDAR...FIRE WEATHER ZONE 016 ANTELOPE...
  FIRE WEATHER ZONE 017 PIERCE...FIRE WEATHER ZONE 018 WAYNE...
  FIRE WEATHER ZONE 030 BOONE...FIRE WEATHER ZONE 031 MADISON...
  FIRE WEATHER ZONE 032 STANTON AND FIRE WEATHER ZONE 042 PLATTE.

* WINDS...SOUTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Mar 21, 6:44 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Mar 21, 6:44 AM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
644 AM CDT MON MAR 21 2016

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 335 AM CDT MON MAR 21 2016

SHORT TERM CONCERNS ARE TEMPS/WINDS/POTENTIAL FIRE WEATHER ISSUES
TODAY...TEMPS TUE AND THEN TEMPS/POPS/PCPN TYPE/TSTM CHANCES ON
WED. SO THERE ARE PLENTY OF ISSUES.

THE LARGE SCALE MID TROPOSPHERIC PATTERN FEATURED A TROUGH TO OUR
EAST...A RIDGE FROM THE SRN ROCKIES UP INTO THE YUKON AND A TROUGH
MOVING ONTO THE WEST COAST. 12 HOUR HEIGHT FALLS AT 500 MB LAST
EVENING WERE ESTIMATED AT AROUND 100 METERS JUST OFF THE WA/OR
COAST. THERE WAS A DECENT 300 MB JET PUNCHING INTO NRN AND CNTRL
CA...WITH WINDS OF 100 KNOTS OR HIGHER. THERMAL AXIS AT 850 MB WAS
WELL TO OUR WEST...BUT WILL BE MOVING EWD TODAY. SURFACE ANLYS AT
08Z SHOWED SFC RIDGE AXIS FROM MN DOWN INTO MO. DEWPOINTS LOCALLY
WERE IN THE UPPER TEENS TO LOWER 20S...AND THIS DRY AIR STRETCHED
BACK DOWN INTO KS AND WRN OK. JUST HOW FAST LOW LEVEL MOISTURE
WILL INCREASE TODAY IS IN QUESTION. GAVE A GOOD AMOUNT OF WEIGHT
TO THE RAP LOW LEVEL MOISTURE FIELDS INTO LATE AFTN.

TODAY...SOUTH/SOUTHWEST WINDS WILL INCREASE...BRINGING MUCH WARMER
AIR INTO THE AREA. HAVE HIGHS IN THE 60S...BUT SOME OF OUR WRN AND
SRN COUNTIES COULD POTENTIALLY REACH NEAR OR OVER 70. CURRENT
EXPECTED RH VALUES ARE MARGINAL FOR A RED FLAG WARNING SO WILL
DEFER TO THE NEXT SHIFT TO SEE HOW THINGS EVOLVE. THE RECENT RAIN
HAD HELPED A BIT SINCE WE ARE STARTING TO SEE SOME GREENUP IN SOME
SPOTS...BUT NOT MUCH.

PCPN CHANCES SEEM LOW TODAY/TONIGHT/TUESDAY...BUT WE WILL NEED TO
SEE IF ANYTHING MIGHT DEVELOP AS A COLD FRONT SINKS SWD ACROSS THE
AREA ON TUE. EXACT LOCATION OF THE FRONT WILL BE CRITICAL FOR FCST
DETAILS THROUGH WED. BY 12Z WED...SFC LOW SHOULD EITHER BE OVER
NRN KS OR NEAR THE NE/KS BORDER. THE GFS IS THE FARTHEST NORTH
WITH THIS FEATURE (COMPARED TO THE NAM/CANADIAN/ECMWF) AND IS NOT
THE PREFERRED MODEL AT THIS TIME. GFS WAS ALSO FASTER AND FARTHER
NORTH WITH THE 500 MB LOW...AND APPEARED TO BE AN OUTLIER COMPARED
TO OTHER MODEL GUIDANCE. DIFLUENT FLOW AND GENERAL OVERALL FORCING
FOR ASCENT SHOULD HELP PCPN BREAK OUT IN OUR NRN AND POSSIBLY
CNTRL ZONES FOR TUE NGT. BEST POTENTIAL FOR THUNDER TUE NGT IS IN
OUR SRN COUNTIES WITH NEGATIVE MID LEVEL EPV...BUT GENERALLY NOT
COINCIDENT WITH BEST/DEEPEST MOISTURE. WILL KEEP SOME MENTION OF
-TSRA TUE NGT. USING THE 00Z ECMWF FOR THE MOST PART...TROWAL
STRUCTURE AND NEGATIVE 700-500 MB EPV WILL BE IN A GENERAL AXIS
FROM ERN IA INTO SCNTRL NE BY 18Z WED. USING 850 MB TEMPS AS A
GENERAL PROXY FOR THE RAIN/SNOW LINE...EXPECT AT LEAST SOME VERY
MINOR SNOW ACCUMULATIONS IN OUR FAR NW FCST AREA BY 18Z WED AND
PROBABLY REACHING DOWN CLOSE TO A LINE FROM SEWARD TO HARLAN BY
00Z THU. TSRA WILL BE POSSIBLE MUCH OF THE AREA IN THE MORNING...
GENERALLY SHIFTING TO JUST SERN NE AND SWRN IA BY LATE AFTN. HIGHS
WILL BE EARLY IN THE DAY NW OF NORFOLK...UPPER 30S TO AROUND 40
AND SHOULD RANGE TO AROUND 70 AT FALLS CITY. THIS IS ALL VERY
DEPENDENT ON LOW LEVEL THERMAL PATTERN BUT IS A BEST ESTIMATE AT
THIS POINT. SNOW ACCUMULATIONS COULD REACH 1-3 INCHES IN NERN NE
DURING THE DAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 335 AM CDT MON MAR 21 2016

WINTER SYSTEM WILL CONTINUE OVER THE AREA WED NIGHT...WITH DRIER
AIR STARTING TO MOVE INTO NERN NE. SNOW AMOUNTS 2-4 INCHES ARE
CERTAINLY POSSIBLE FOR MUCH OF THE FCST AREA...WITH LESSER AMOUNTS
WED NGT NEAR THE SD AND KS BORDERS. WINDS WILL BE A FACTOR AS WELL
BUT AT THIS POINT TOUGH TO DETERMINE HOW MUCH BLOWING/DRIFTING
THERE WILL BE SINCE SNOW SHOULD BE FAIRLY WET. BUT WINDS SPEEDS OF
15-30 MPH WITH HIGHER GUSTS APPEAR LIKELY. AGAIN...GAVE THE 00Z
ECMWF A BIT MORE WEIGHT THAN THE GFS. LIGHT SNOW COULD LINGER
INTO MID MORNING THU IN FAR SERN NE AND FAR SWRN IA.

THU NGT AND FRI SHOULD BE DRY...AS SYSTEM DEPARTS TO THE EAST.
WILL HAVE SOME POPS FOR NEXT WEEKEND...BUT MODEL CONSENSUS IS NOT
VERY GOOD AND CONFIDENCE NOT OVERLY HIGH. 00Z ECMWF WAS WET FOR
MOST OF OUR AREA SAT INTO SAT NGT...WHILE THE GFS KEPT HIGHEST
PCPN POTENTIAL IN SERN NE AND SWRN IA JUST ON SAT. STAYED CLOSE TO
AN OVERALL MODEL BLEND FOR NEXT WEEKEND AT THIS POINT.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 642 AM CDT MON MAR 21 2016

VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH THE PERIOD.
LLVL WIND SHEAR IS POSSIBLE THIS MORNING BUT AS SFC WINDS MIX
OUT...THIS SHOULD NOT BE A PROBLEM AGAIN UNTIL EARLY TUESDAY
MORNING. SOUTHWEST SFC WINDS COULD GUST TO NEAR 25KTS THIS
AFTERNOON AND SUBSIDE THIS EVENING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...KERN
Hazardous weather outlook, Mar 21, 5:05 AM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 AM CDT MON MAR 21 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
505 AM CDT MON MAR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH GRASSLAND FIRE DANGER WILL EXIST ACROSS THE AREA THIS
AFTERNOON...DUE TO WARM TEMPERATURES...BREEZY SOUTHWEST WINDS AND
LOW AFTERNOON RELATIVE HUMIDITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INSTABILITY WILL BE INCREASING OVER THE AREA TUESDAY NIGHT...AND
ISOLATED THUNDERSTORMS WILL BE POSSIBLE.

THUNDERSTORMS WILL ALSO BE POSSIBLE FOR MUCH OF EASTERN NEBRASKA
AND SOUTHWEST IOWA ON WEDNESDAY. SOME STORMS MAY BE STRONG...
MAINLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THUNDERSTORM
CHANCES SHOULD CONTINUE SOUTH OF INTERSTATE 80 INTO WEDNESDAY
EVENING.

MEANWHILE...RAIN WILL CHANGE TO SNOW OVER NORTHEAST NEBRASKA
WEDNESDAY AFTERNOON...WITH SNOW SPREADING ACROSS THE REST OF THE
AREA WEDNESDAY NIGHT AS COLDER AIR MOVES IN FROM THE NORTH. IT
IS TOO EARLY FOR SPECIFIC DETAILS...BUT ACCUMULATING SNOW WILL
BE POSSIBLE. THE HIGHEST PROBABILITIES FOR ACCUMULATIONS ARE
GENERALLY ALONG AND NORTH OF INTERSTATE 80...WHERE AMOUNTS FROM
TWO TO FIVE INCHES APPEAR POSSIBLE AT THIS TIME. NORTH WINDS WILL
INCREASE INTO THE 25 TO 35 MPH RANGE...CREATING AREAS OF BLOWING
OR DRIFTING SNOW. TRAVEL COULD BECOME DIFFICULT WEDNESDAY EVENING
AND WEDNESDAY NIGHT. PLEASE STAY TUNED FOR LATER FORECASTS AND
STATEMENTS CONCERNING THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Nebraska, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.